Causes of Testosterone Deficiency in Women
- Disruption to Testosterone Production
- Sex Hormone Binding Globulin (SHBG)
- Estrogen Tablets and Oral Contraceptives
- Non Hormonal Drug Therapies
When areas in the body that produce testosterone - the ovaries, the brain and the adrenal glands - are diseased or compromised there is a significant reduction in the production of testosterone.
If both ovaries are removed (bilateral oophorectomy) or premature ovarian failure occurs there is an immediate 50% reduction in testosterone levels.
If the adrenal glands are removed (adrenalectomy) there is also a 50% reduction in testosterone levels.
Where the pituitary gland in the brain is affected by disease or damaged (hypopituitarism) the chemical messengers that stimulate the adrenals and ovaries to produce testosterone are affected and there can be as much as 100% reduction of testosterone production.
SHBG is a transporter protein found in the blood.
It acts as a carrier to move hormones around the body.
Up to 99% of testosterone produced is bound to SHBG. Once bound to SHBG the testosterone is inactive.
Testosterone to which SHBG does not attach is the biologically available testosterone that is free to act on cells throughout the body.
Measuring just testosterone levels in the blood is not an accurate determination of what "bio-available" testosterone is present. Sex hormone binding globulin concentrations rise with age, medication use, smoking and alcohol intake just to name a few.
In order to establish an accurate determination of how much testosterone is bioavailable what needs to be measured is the "free androgen index" or FAI. This is calculated by the total testosterone level in the blood divided by the SHBG level multiplied by 100. Pathology labs will automatically do this calculation and the result will be the FAI reading. Generally a FAI of less than 2 indicates there is very little bioavailable testosterone and is a likely cause of symptoms.
Other factors such as pre-existing illnesses, physical, hormonal, psychological, relationship issues and mental health must be taken into account before considering testosterone treatment.
Factors which can increase SHBG include:
- Oral estrogens (including oral contraceptives, HRT tablets)
- Thyroxine tablets
- Increasing age
- Some anticonvulsants e.g. phenytoin
- Reduced liver function
There is a very close relationship between the hormones testosterone and estrogen. The standard form of estrogen supplementation used in hormone therapy (HT) and for oral contraception (the Pill) is the estrogen tablet. Taking oral estrogens increases sex hormone binding globulin (SHBG). The consequence of taking estrogen tablets is an increase in SHBG which binds to testosterone circulating in the blood and reduces the "bio-available" testosterone. This reduction of bioavailable testosterone potentiates the likelihood of women exhibiting signs and symptoms of testosterone deficiency.
There is little or no effect seen with standard estrogen patch therapy or estrogen gels and creams.
If a woman is experiencing a lowered sexual drive or unexplained lethargy and fatigue and she is using HT or the Pill it is advisable to change to a non-oral dose to reduce the SHBG levels which will free up testosterone. This increase in bioavailable testosterone should result in an improvement of symptoms.
Not directly linked to androgen production, but an important consideration in determining causes of decreased sexual desire is the use of medications.
Medications which may interfere with sexual desire include:
Medication Use Medication Use SSRI's, tricyclics Depression Oral oestrogens Oral contraceptive pill, HRT Medroxyprogesterone Contraceptive, HRT Clonidine Hot flushes Medroxyprogesterone Contraceptive, HRT Spironolactone, Androcur Hirsutism Danazol Endometriosis Benzodiazepines Anxiety, insomnia Beta blockers Hypertension H2 antagonists Oesophageal reflux Ketoconazole Vuvlo-vaginal candidiasis Gemfibrazol Hyperlipidaemia
Under no circumstances should patients change or cease taking medications without the consent of their doctor. If a patient is taking one or more of these medications and experiencing a lowered sexual desire he or she should consult their medical practitioner.